Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 17, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2009, 4:08 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2009, 4:08 PM CDT (21:08 UTC)
- Expired
- Mar 24, 2009, 4:45 PM CDT
- In force
- 37 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 170 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:15 PM CDT | TSTM WND GST 60 | Ellington, MO | 1 TREE BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 536 m²/s²
- 0-3 km storm-relative helicity
- 644 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 242108
SVRLSX
MOC093-179-242145-
/O.NEW.KLSX.SV.W.0017.090324T2108Z-090324T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT TUE MAR 24 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN IRON COUNTY IN SOUTHEAST MISSOURI
SOUTHERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI
* UNTIL 445 PM CDT
* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ELLINGTON...OR 15 MILES WEST
OF PIEDMONT...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GARWOOD...
CLEARWATER LAKE...
DES ARC...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3709 9098 3710 9102 3733 9106 3741 9056
3727 9057 3727 9074 3717 9074 3716 9075
3714 9076 3714 9078 3706 9078 3705 9097
TIME...MOT...LOC 2106Z 268DEG 32KT 3717 9095
$$
BRITT2 follow-up statements
000 WWUS53 KLSX 242130 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT TUE MAR 24 2009 MOC179-242139- /O.CAN.KLSX.SV.W.0017.000000T0000Z-090324T2145Z/ REYNOLDS MO- 430 PM CDT TUE MAR 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REYNOLDS COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF REYNOLDS COUNTY...SO THE WARNING HAS BEEN CANCELLED. LAT...LON 3727 9057 3728 9071 3738 9073 3741 9056 TIME...MOT...LOC 2129Z 262DEG 33KT 3731 9064 $$ MOC093-242145- /O.CON.KLSX.SV.W.0017.000000T0000Z-090324T2145Z/ IRON MO- 430 PM CDT TUE MAR 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR SOUTHERN IRON COUNTY... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VULCAN...OR 11 MILES NORTH OF PIEDMONT...MOVING EAST AT 40 MPH. SMALL HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL SOUTHERN IRON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3727 9057 3728 9071 3738 9073 3741 9056 TIME...MOT...LOC 2129Z 262DEG 33KT 3731 9064 $$ BRITT
000 WWUS53 KLSX 242143 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 443 PM CDT TUE MAR 24 2009 MOC093-242153- /O.EXP.KLSX.SV.W.0017.000000T0000Z-090324T2145Z/ IRON MO- 443 PM CDT TUE MAR 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IRON COUNTY EXPIRES AT 445 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT. LAT...LON 3727 9057 3728 9071 3738 9073 3741 9056 TIME...MOT...LOC 2143Z 262DEG 33KT 3733 9048 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:39 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 24, 12:39 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT TUE MAR 24 2009
.DISCUSSION...
/453 AM CDT TUE MAR 24 2009/
WE WILL CONTINUE TO SEE VERY ACTIVE WEATHER OVER THE REGION INTO
THIS WEEKEND. FOR TODAY WILL SEE ROUND ONE AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION...MOVING INTO THE ST. LOUIS METRO AREA BY
7 PM. AHEAD OF THIS FRONT...EXPECT THE TIGHT GRADIENT AND SUFFICIENT
MIXING TO RESULT IN ADVISORY CRITERIA WINDS FOR A PORTION OF THE
FORECAST AREA TODAY. SO HAVE ISSUED A WIND ADVISORY FOR AREAS ALONG
AND EAST OF CALHOUN COUNTY TO CRAWFORD COUNTY LINE THROUGH THIS
EVENING.
EVEN THOUGH FRONTAL BOUNDARY IS VERY SLOW IN IT PROGRESSION THIS
MORNING...WILL SEE SHORTWAVE FINALLY EJECT FROM THE SOUTHERN PLAINS
TODAY...PUSHING THE BOUNDARY THROUGH THE ENTIRE FORECAST AREA BY
03Z. SO WITH CONVECTIVE ACTIVITY OVER WESTERN MISSOURI WEAKENING
...STILL ANTICIPATE A NEW LINE OF STORMS TO DEVELOP BY EARLY THIS
AFTERNOON ALONG THE COLD FRONT IN RESPONSE TO FRONTAL CONVERGENCE
AND STRONG LARGE SCALE ASCENT ASSOCIATED WITH A NEGATIVELY TILTED
SHORTWAVE TROF SWINGING THROUGH THE MID MS VALLEY. SEVERE WEATHER IS
STILL A POSSIBILITY THIS AFTERNOON AND EVENING AS DEEP LAYER SHEAR
REMAINS PLENTIFUL AS ARE THE STRONG WIND FIELDS. INSTABILITY
CONTINUES TO BE THE QUESTION MARK. THE NEW 06Z NAM IS STILL
DEPICTING POCKETS OF SBCAPE OF 500-800 J/KG IN THE AFTERNOON AHEAD
OF THE FRONT. THIS WOULD SIGNAL MUCH BETTER POTENTIAL FOR STRONG TO
SEVERE STORMS...PRODUCING LOCALIZED CORRIDORS OF DAMAGING WINDS
THROUGH EARLY EVENING. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS
AS WELL...HOWEVER GIVEN THE PROGRESSIVE NATURE TO THE SYSTEM...
THINK THE FLOOD THREAT IS LOCALIZED AT THE MOMENT...SO WILL NOT BE
ISSUING A FLASH FLOOD WATCH AT THIS TIME.
COOLER AND DRIER WEATHER EXPECTED WEDNESDAY WITH NEXT MAJOR STORM
SYSTEM IN THE THURSDAY NIGHT TO FRIDAY NIGHT TIME FRAME. SO MAJOR
CHANGES TO THE EXTENDED AT THIS TIME.
BYRD
&&
.AVIATION...
/1218 PM CDT TUE MAR 24 2009/
FOR THE 18Z TAFS...LINE OF TSRA JUST AHEAD OF COLD FRONT CURRENTLY
STRETCHES FROM NEAR UIN SSW TO DMO. THIS LINE OF TSRA WILL
CONTINUE TO PROPAGATE E JUST AHEAD OF THE ASSOCIATED COLD FRONT.
HAVE SLOWED PROGRESSION BY A COUPLE OF HOURS FROM PREV TAFS. LINE
OF TSRA CURRENTLY PRODUCING +RA AND HAVE THEREFORE LOWERED VISBYS
TO 1SM AS LINE PASSES EWD. BEHIND THE FRONT...SKIES SHOULD CLEAR
OUT QUICKLY AND REMAIN CLEAR OVERNIGHT. WINDS WILL REMAIN OUT OF
THE WEST DURING THE DAY TOMORROW. MAY NEED TO INCREASE WINDS
TOMORROW MORNING AS WINDS MAY STILL GUST TO AROUND 20 KTS.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAWFORD-FRANKLIN-
IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN IL-GREENE
IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-RANDOLPH IL-
ST. CLAIR IL.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BOND IL-CLINTON
IL-FAYETTE IL-MARION IL-MONTGOMERY IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Mar 24, 3:49 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 349 PM CDT TUE MAR 24 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 349 PM CDT TUE MAR 24 2009 WIND ADVISORY REMAINS IN EFFECT FOR PORTIONS OF SOUTHWEST ILLINOIS THROUGH 10 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT STRONG AND GUSTY SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS IN EXCESS OF 45 MPH WILL PERSIST THROUGH THIS EVENING ACROSS PORTIONS OF SOUTHWEST ILLINOIS. PLEASE SEE THE WIND ADVISORY PRODUCT FOR MORE DETAILS. A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN AND GUSTY WINDS WILL MOVE ACROSS EASTERN MISSOURI AND WESTERN ILLINOIS INTO THE EARLY EVENING. SOME OF THE STORMS ACROSS SOUTHEAST MISSOURI COULD BE SEVERE WITH DAMAGING WINDS. MAJOR FLOODING IS OCCURRING ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF MISSOURI AND ILLINOIS ON FRIDAY AND FRIDAY NIGHT...AS A NEW STORM SYSTEM IMPACTS THE NATIONS MIDSECTION. MAJOR FLOODING IS FORECAST TO CONTINUE ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS SOUTHEAST MISSOURI ARE ASKED TO RELAY ANY REPORTS OF SEVERE WEATHER FROM THE STORMS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
In the hours before
Local storm report, Mar 24, 1:05 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0104 PM HAIL 10 W COLUMBIA 38.95N 92.51W
03/24/2009 M0.50 INCH BOONE MO TRAINED SPOTTER
ALONG RT E...HEAVY RAIN AND ONE QUARTER TO ONE HALF
INCH HAIL...BRIEF IN NATURE. NOT ABLE TO MEASURE RAIN.
&&
EVENT NUMBER LSX0901620
KARLZLocal storm report, Mar 24, 1:35 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
135 PM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM FLASH FLOOD COLUMBIA 38.95N 92.33W
03/24/2009 BOONE MO LAW ENFORCEMENT
COLUMBIA EOC REPORTS ONE FOOT OF WATER RUNNING OVER BROWN
SCHOOL ROAD...WEST OF HIGHWAY 763...IN COLUMBIA.
&&
CVKINGLocal storm report, Mar 24, 1:44 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD 5 W ASHLAND 38.77N 92.35W
03/24/2009 BOONE MO AMATEUR RADIO
1 TO 2 FEET OF FLOWING WATER OVER FOX HOLLOW
ROAD...APPROXIMATELY 5 MILES WEST OF ASHLAND.
&&
EVENT NUMBER LSX0901621
CVKINGLocal storm report, Mar 24, 1:56 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0154 PM FLASH FLOOD COLUMBIA 38.95N 92.33W
03/24/2009 BOONE MO COUNTY OFFICIAL
WILHITE ROAD...EAST OF EVERT SCHOOL ROAD IS CLOSED DUE
TO FLASH FLOODING.
&&
EVENT NUMBER LSX0901622
CVKINGLocal storm report, Mar 24, 2:07 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0206 PM FLASH FLOOD COLUMBIA 38.95N 92.33W
03/24/2009 BOONE MO COUNTY OFFICIAL
WILCOX AT TWIN BRIDGES CLOSED DUE TO FLASH FLOODNIG.
REPORTED BY BOONE COUNTY PUBLIC WORKS.
&&
EVENT NUMBER LSX0901623
CVKINGLocal storm report, Mar 24, 2:21 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0219 PM FLASH FLOOD STURGEON 39.23N 92.28W
03/24/2009 BOONE MO COUNTY OFFICIAL
FLASH FLOODING NEAR LOW WATER CROSSING ON WILLIAMS ROAD
NEAR STURGEON. REPORTED BY BOONE COUNTY PUBLIC WORKS.
&&
EVENT NUMBER LSX0901624
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:58 AM CDT | Wind Advisory | LSX | Crawford, Franklin, Iron, Jefferson, Lincoln, Madison and 8 more | 14 hr |
| Mar 24, 7:24 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 32 min |
| Mar 24, 1:29 PM CDT | River Flood Warning | LSX | Saint Charles | 14 days |
| Mar 24, 1:50 PM CDT | Flash Flood Warning | LSX | Audrain, Boone, Callaway, Monroe | 6 hr |
| Mar 24, 4:37 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 38 min |
| Mar 24, 5:16 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 44 min |
| Mar 24, 6:29 PM CDT | River Flood Warning | LSX | Marion | 15 hr |
| Mar 24, 6:29 PM CDT | River Flood Warning | LSX | Marion | 15 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.